Blood Sugar

Rich56
By Rich56 Latest Reply 2008-06-05 08:31:14 -0500
Started 2008-05-27 15:12:50 -0500

Can somebody help me? I was told to take 24 units of insulin a day. When I was in the hospital, my blood sugar was in the 400's & now that I'm home my sugar is sometimes low, 49, 64, 55, I don't know what to do. Should I take my insulin shots when I'm that low? Somebody please reply.


3 replies

Dancehawk
Dancehawk 2008-06-05 08:31:14 -0500 Report

Call your doctor hun, tell him your low and need to know what to do.
Also are you eating?
keep us up on how your doing and what they say.
Dance

John Crowley
John CrowleyCA 2008-05-28 03:06:19 -0500 Report

Aaron is exactly right—you need to discuss this with your doctor.

But here are some general guidelines. If you are using a fast acting insulin like Humalog or Novalog, they will begin dropping your blood sugar within a few minutes. You should not be giving any fast-acting insulin when you are low. You could drop so low you become unconscious.

If you are using a long-acting insulin like Lantus, it will release a steady low-dose of insulin throughout the day. If your dose of a long-acting insulin is too high, it will cause to you drop low all throughout the day—especially between meals.

Until you can talk with your doctor, I'd say you should plan to eat a snack of about 15 g of carbohydrates two hours after each meal. That should help keep your blood sugar at safer levels.